Kentucky, 2010Hail and Damaging Winds in Kentucky, August 14, 2010
August 14, 2010 · NWS PAH · 6 events in 4 counties and zones
Microbursts occurred in association with a cluster of thunderstorms that formed in a very hot and unstable air mass. The storms were aided by very weak surface troughing that extended from southeast Missouri across the Lower Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Microbursts occurred in association with a cluster of thunderstorms that formed in a very hot and unstable air mass. The storms were aided by very weak surface troughing that extended from southeast Missouri across the Lower Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 14, 5:53 AM CST, 7 hours 32 minutes earlier.
Area forecast discussion, Aug 14, 5:53 AM CST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
653 AM CDT SAT AUG 14 2010
.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE. THE DISCUSSION
SECTION IS UNCHANGED FROM TEH 343 AM PRODUCT ISSUANCE.
&&
.DISCUSSION...
CURRENT EXCESSIVE HEAT WARNING IN FORCE LOOKS GOOD THROUGH 8 PM
CDT. THE ENDING TIME WORKS WELL WITH THE DEPARTURE OF THE
REMAINING HEAT INDEX VALUES FROM THE WFO PAH FORECAST AREA
SATURDAY EVENING.
THE ARTIFICIAL BOUNDARY SET UP BY THE COLD POOL/OUTFLOW FROM THE MCS
/MESOSCALE CONVECTIVE SYSTEM/ ACROSS THE NORTHWEST EDGE OF THE WFO
PAH FORECAST AREA /NORTHERN EDGE OF SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS/ WILL HELP TO POOL HIGHER DEWPOINTS FURTHER
SOUTH INTO THE REGION. AS TURBULENT MECHANICAL MIXING OF SURFACE
PARCELS TAKES PLACE DUE TO INSOLATION /SUNSHINE/...DEWPOINTS WILL
REMAIN ELEVATED AT MOST LOCATIONS SOUTH OF A PERRYVILLE MO TO
MOUNT CARMEL IL LINE. THIS WILL LEAD TO A RAPID INCREASE IN HEAT
INDEX VALUES AFTER 10 AM CDT...WITH MOST LOCATIONS SEEING HEAT
INDEX VALUES ABOVE 110 DEGREES BETWEEN 1 PM AND 5 PM CDT. WITH
SUNSET...HEAT INDEX VALUES SHOULD FALL BELOW HEAT ADVISORY
CRITERIA AFTER 8 PM CDT.
IT WOULD BE NICE TO SAY THAT THIS WOULD BE THE COMPLETE END OF THE
HEAT EVENT. HOWEVER...UNTIL THE FRONTAL BOUNDARY MOVES THROUGH
THE REGION ON SUNDAY...HEAT INDEX VALUES COULD CREEP UP INTO THE
105 DEGREE CATEGORY DURING THE LATE MORNING AND EARLY AFTERNOON.
AT THIS TIME...THE GRIDDED FORECAST WILL SUGGEST HEAT INDEX VALUES
OF 105 OR SLIGHTLY HIGHER AHEAD OF THE FRONT EARLY SUNDAY
AFTERNOON OVER WESTERN KENTUCKY AND SOUTHWEST INDIANA. THESE
FORECAST HEAT INDEX VALUES WILL BE HIGHLY CONDITIONAL...DEPENDENT
ON ANY LOCAL VARIATIONS OF CLOUD COVER...RAIN AND DRY AIR
INTRUSION WITH THE FRONT. BOTH THE SHORT RANGE...HIGHER RESOLUTION
DETERMINISTIC/ENSEMBLE AND MEDIUM RANGE...LOWER RESOLUTION MODEL
GUIDANCE ARE HAVING TROUBLE RESOLVING THE EVOLUTION OF CONVECTIVE
SYSTEMS ALONG THE FRONTAL BOUNDARY THE NEXT 12-36 HOURS...SO
CONFIDENCE IS ONLY ABOUT 50/50 AT THIS TIME.
FOR NOW...WILL HIGHLIGHT THE POTENTIAL FOR ELEVATED HEAT INDEX
VALUES OVER WRN KY/SWRN IN EARLY SUNDAY AFTERNOON IN THE HAZARDOUS
WEATHER OUTLOOK.
THE TIMING OF THE FRONT AND THE ATTENDANT MESOSCALE WIND FIELDS
APPEARED TO BE BEST DEPICTED BY THE 4KM ARW-WRF MODEL
GUIDANCE...WITH THE ECMWF MORE REFLECTIVE TO THE LOWERED DEWPOINTS
BEHIND THE FRONT. FOR COLLABORATIVE AND NUMERICAL MODEL BLENDING
PURPOSES...I UTILIZED HIGHER DEWPOINTS THAT ADVERTISED BY THE ECMWF.
THE INFLUENCE OF THE FRONTAL BOUNDARY REMAINS CLOSE TO THE WFO PAH
FORECAST AREA THROUGH TUESDAY...WITH A MINIMAL CHANCE FOR SHOWERS
AND THUNDERSTORMS ALONG THE KY/TN AND MO/AR BORDER COUNTIES. ON
TUESDAY NIGHT INTO WEDNESDAY...THERE IS A RETURN OF MOISTURE AND
INSTABILITY NORTHWARD INTO THE WFO PAH FORECAST AREA...AS A LOW
AMPLITUDE TROUGH MOVES THROUGH THE REGION ACROSS THE BASE OF THE
ZONAL WESTERLY FLOW ALOFT. THE GFS...AND TO A LESSER EXTENT THE
ECMWF...SUGGEST THE DEVELOPMENT OF A LOW NEAR THE MISSISSIPPI
RIVER IN LOUISIANA. THIS ALSO AID IN LIFT/MOISTURE FROM THE SOUTH
INTO THE WFO PAH FORECAST AREA BY WEDNESDAY.
NO CHANGES TO THE CURRENT FORECAST PACKAGE WERE MADE BEYOND
TUESDAY NIGHT.
&&
.AVIATION...
AREA OF RAIN AND SOME MORE SCATTERED SHOWERS OVER THE AREA EARLY
THIS MORNING SHOULD NOT POSE A SIGNIFICANT THREAT TO ANY
TERMINALS...BEFORE IT COMPLETELY DISSIPATES. AN ASSOCIATED
CONVECTIVE OUTFLOW IS BRIEFLY TURNING WINDS TO THE NORTHWEST...AS IT
MOVES THROUGH WEST KENTUCKY. WINDS WILL QUICKLY RETURN TO THE SOUTH
AND SOUTHWEST AS WE BEGIN TO MIX LATER THIS MORNING. SPEEDS OUTSIDE
OF THUNDERSTORMS WILL BE AOB 10KTS THROUGH THE DAY.
NO FOG OBSERVED THIS MORNING...AND CURRENTLY DO NOT EXPECT ANY
TONIGHT AS WINDS STAY UP A BIT AHEAD OF THE COLD FRONT.
HOWEVER...CANNOT COMPLETELY RULE IT OUT...ESPECIALLY IN AREAS THAT
EXPERIENCE A THUNDERSTORM LATE THIS AFTERNOON OR INTO THE EVENING.
SUSPECT THAT ANY BOUNDARIES FROM EARLY MORNING CONVECTION WILL
QUICKLY MIX OUT WITH HEATING LATER THIS MORNING...LEAVING NO OBVIOUS
FOCUS FOR CONVECTIVE DEVELOPMENT TODAY. THEREFORE...ONLY EXPECTING
SOME SCATTERED DIURNAL CONVECTION TODAY. WITH THE LACK OF A
FOCUS...WILL JUST INSERT A CB TO HINT AT THE POSSIBILITY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
WEBSTER.
MO...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR
BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR
ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR GIBSON-
PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
AVIATION/FIRE WEATHER...DRS
SHORT/LONG TERM...SMITHHazardous weather outlook, Aug 14, 4:19 AM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
519 AM CDT SAT AUG 14 2010
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
519 AM CDT SAT AUG 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT THROUGH 8 PM CDT
TONIGHT. THE MAJORITY OF HEAT INDEX VALUES THIS AFTERNOON WILL
PEAK OUT IN THE 105 TO 115 DEGREE RANGE.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...WITH THE
BEST CHANCE FOR THUNDERSTORMS TONIGHT. A FEW OF THE THUNDERSTORMS
THIS AFTERNOON MAY REACH SEVERE LIMITS WITH DAMAGING WIND THE
PRIMARY HAZARD...ESPECIALLY ACROSS SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA. OTHERWISE...MOST THUNDERSTORMS THAT DEVELOP WILL PRODUCE
LOCALLY HEAVY RAINFALL AND LOCAL WIND GUSTS UP TO 40 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS ARE FORECAST ALONG AND AHEAD OF A COLD
FRONT THAT IS EXPECTED TO MOVE THROUGH THE OUTLOOK AREA SUNDAY
AFTERNOON AND EVENING. A FEW OF THE STORMS ALONG THE COLD FRONT
MAY BE SEVERE WITH DAMAGING WIND AND HAIL THE PRIMARY HAZARDS. LOCALLY
HEAVY RAIN AND FREQUENT LIGHTNING WILL BE SECONDARY HAZARDS.
DEPENDING ON THE COVERAGE OF CLOUD COVER AND RAIN...HEAT INDEX
VALUES COULD REACH AROUND 105 DEGREES OVER SOUTHWEST INDIANA AND
WEST KENTUCKY DURING THE MIDDAY AND EARLY AFTERNOON HOURS ON
SUNDAY.
MOST THUNDERSTORM ACTIVITY WILL REMAIN ALONG AND SOUTH OF THE
TENNESSEE...KENTUCKY BORDER THROUGH TUESDAY...WITH A SMALL CHANCE
FOR THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY OVER THE OUTLOOK
AREA. AT THIS TIME...ANY THUNDERSTORMS THAT DEVELOP SHOULD REMAIN
BELOW SEVERE LIMITS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED MIDDAY TO LATE
AFTERNOON ON SUNDAY.
SMITH
In the hours before
Special weather statement, Aug 14, 1:02 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
202 PM CDT SAT AUG 14 2010
INZ088-KYZ019-020-141945-
SPENCER IN-DAVIESS KY-MCLEAN KY-
202 PM CDT SAT AUG 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SPENCER COUNTY IN
SOUTHWEST INDIANA...AND EASTERN MCLEAN AND DAVIESS COUNTIES IN
WESTERN KENTUCKY UNTIL 245 PM CDT...
AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTER OF STRONG THUNDERSTORMS WITH STRONG WINDS AROUND 40 MPH.
THESE STORMS WERE AFFECTING OWENSBORO WITH ADDITIONAL STORMS
EXTENDING FROM EAST OF ROCKPORT TO CALHOUN...MOVING EAST AT 25 MPH.
LOCATIONS THAT MAY BE IMPACTED INCLUDE MASONVILLE...KNOTTSVILLE AND
WHITESVILLE. BE PREPARED FOR HEAVY DOWNPOURS AND DANGEROUS CLOUD TO
GROUND LIGHTNING LASTING UP TO A HALF HOUR.
Thunderstorm Wind, Lyon
- When
- August 14, 1:25 PM CST
- Where
- Lyon County, 1.89 mi ESE of Saratoga
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 37.035, -87.971
A microburst produced a very small but intense damage path along Eddy Creek near the Caldwell County border. Twisted metal and lumber from a destroyed roof were blown across a roadway. The roof was a pitched tin roof that was added over a flat roof. Metal debris was wrapped around a stop sign. At least one outbuilding was destroyed, and others had roofs missing or damaged. The damage area was less than one-half mile long.
Thunderstorm Wind, Graves
- When
- August 14, 2:04 PM CST to 2:06 PM CST
- Where
- Graves County, 4.23 mi SW of Hickory to 2.74 mi SW of Hickory
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.780, -88.688
A couple of dozen tree limbs were blown down. An aluminum shed was demolished and blown one-third to one-half mile. A trampoline was blown into a roof and over a tree. Moderate shingle damage occurred to a house and barn. The microburst damage area was about one mile long and two miles wide. Peak winds were estimated near 75 mph.
Thunderstorm Wind, Graves
- When
- August 14, 2:30 PM CST to 2:45 PM CST
- Where
- Graves County, Wingo to Water Vly
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.650, -88.730
A wind gust to 62 mph was measured at a mesonet site six miles southwest of Mayfield. Wind gusts were estimated around 60 mph from Wingo to Water Valley. Tree limbs and small trees were blown down.
Hail, Graves
- When
- August 14, 2:40 PM CST
- Where
- Graves County, Wingo
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.650, -88.730
Thunderstorm Wind, Hickman
- When
- August 14, 2:50 PM CST
- Where
- Hickman County, 3.77 mi SSE of Beelerton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.553, -88.836
Wind gusts were estimated near 60 mph. Tree limbs and small trees were blown down.
Thunderstorm Wind, Fulton
- When
- August 14, 2:54 PM CST
- Where
- Fulton County, Fulton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.520, -88.870
Wind gusts were estimated near 60 mph. Small trees and tree limbs were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 14, 20101 death · 1 event
- Lightning Strikes in Georgia, August 14, 20101 injured · $500,000 · 2 events
- Flash Flooding and Flood in Kentucky, August 14 to 15, 2010$204,000 · 55 kt wind · 13 events
- Hail and Damaging Winds in Kansas, August 14, 2010$102,000 · 1.75 in hail · 26 events
- Flooding in Iowa, August 14 to 16, 2010$250,000 · 2 events
- Lightning Strike and Heavy Rain in Alabama, August 14, 2010$170,000 · 3 events
- Damaging Winds in West Virginia, August 14, 2010$127,000 · 65 kt wind · 9 events
- Flash Flooding in Pennsylvania, August 14, 2010$135,000 · 4 events
- Damaging Winds in Oklahoma, August 14, 2010$40,000 · 61 kt wind · 2 events
- Hail and Damaging Winds in Tennessee, August 14, 2010$35,000 · 55 kt wind · 3 events
- Damaging Winds in Kentucky, August 14, 2010$33,000 · 50 kt wind · 3 events
- Damaging Wind in Ohio, August 14, 2010$25,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251807, 250437, 250439, 250441, 250446, 250443.